Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 44, NWS Blacksburg, VA

July 29, 2001Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2001, 11:36 AM EDT for Smyth County, Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 11:36 AM EDT (15:36 UTC)
Expired
Jul 29, 2001, 2:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Smyth County, VA, Tazewell County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 291535
FFWRNK

VAC173-185-291830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  WESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 230 PM EDT.

* AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED AN AREA OF VERY HEAVY RAINFALL 5 MILES SOUTHWEST OF   
  RICHLANDS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 230 PM EDT INCLUDE
  RICHLANDS...
  MARION...

SLOW MOVING STORMS ARE PRODUCING HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN LOW LYING AREAS ALONG LITTLE RIVER...THE LOWER REACHES 
OF MAIDEN SPRING CREEK IN TAZEWELL COUNTY AND IN LOW LYING AREAS 
ALONG LITTLE TUMBLING RUN...AND ALONG THE NORTH FORK OF THE HOLSTON 
NEAR MCREEDY...NORTH HOLSTON AND BROADFORD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL- WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4.

.END
$$
04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:37 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 29, 9:37 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
937 AM EDT SUN JUL 29 2001

QUICK LOOK AT 12Z ANALYSIS, SOUNDING DATA AND SATELLITE...WILL ISSUE
AN UPDATE THIS AM...MAINLY TO EXTEND THE FFA UNTIL MIDNIGHT.
CURRENT FFA AREA WILL REMAIN THE SAME.

APPEARS AREA OF ORGANIZED CONVECTION NOW GETTING TOGETHER OVER SE
OHIO AND CENTRAL KY WILL BE THE KEY TO FLASH FLOODING FLOODING LATER
THIS AFTN AND EVE.

.RNK...
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT NCZ001-002-018.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT VAZ007-009>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT WVZ042>045.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:58 PM EDTFlash Flood WarningRNKAlleghany, Bath, Rockbridge, City of Covington, City of Lexington4 hr
Jul 29, 1:51 PM EDTFlash Flood WarningRNKGrayson, Smyth3 hr
Jul 29, 2:29 PM EDTFlash Flood WarningRNKSmyth, Tazewell3 hr
Jul 29, 5:28 PM EDTFlash Flood WarningRNKSmyth, Tazewell6 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.